Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC

August 23, 2017Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2017, 6:46 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 6:46 PM EDT (22:46 UTC)
Expired
Aug 23, 2017, 7:15 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 96 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS52 KMHX 232246
SVRMHX
NCC013-147-232315-
/O.NEW.KMHX.SV.W.0041.170823T2246Z-170823T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
646 PM EDT WED AUG 23 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  East central Pitt County in eastern North Carolina...
  Northwestern Beaufort County in eastern North Carolina...

* Until 715 PM EDT

* At 646 PM EDT, a severe thunderstorm was located near Pactolus, or
  near Greenville, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Greenville, Washington, River Road, House, Pactolus, Black Jack,
  Bunyan, Old Ford, East Carolina University, Dowdy Ficklen Stadium,
  Chocowinity, Washington Park, Grimesland and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3566 7699 3568 7690 3549 7688 3549 7736
      3567 7738 3572 7712
TIME...MOT...LOC 2246Z 264DEG 17KT 3560 7728 

HAIL...1.00IN
WIND...<50MPH
 
$$

Austin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 3:10 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
310 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will cross the area tonight and Thursday. Strong high
pressure will build in from the north Friday through Sunday, while
an area of low pressure develops along the stalled frontal boundary
off the Southeast coast.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 3 PM Wednesday...Widely scattered showers and
thunderstorms have developed in very unstable airmass ahead of
cold front at mid-afternoon with impressive CAPE values over
4000 J/kg. The most persistent activity is over the northern
Outer Banks, while the other storms have not really been able to
get going as of yet. Still anticipate the activity closer to
the front, to the west of Raleigh, to be the more significant
activity as it approaches during the early evening. PoPs are in
the likely category inland this evening, transitioning to the
coast in the overnight hours as the cold front is slated to be
offshore between 09z and 12z Thursday morning. With precipitable
water values at or above 2 inches, some locally heavy downpours
will be possible this evening along with a few strong wind
gusts in stronger to perhaps marginally severe storms. A little
cooler tonight behind the front with lows in the lower 70s
inland to mid 70s coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 305 PM Wednesday...With the cold front lingering over the
far southern portion of the CWA or just south, a more stable
airmass with slightly cooler temperatures and slightly lower
dewpoints can be expected for Thursday. Still tricky as to how
far south the front actually gets, and will keep fairly high
PoPs through midday Thursday and will maintain slight chance of
thunder over the far southern zones, while the northern portion
remains more showery in a more stable airmass. High temperatures
will be a few degrees cooler with low/mid 80s for most of the
CWA Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 pm Wed...Below normal temps expected through the
period. Unsettled wx expected late weekend into next week with
the potential for tropical low development along the SE coast,
though much uncertainty remains regarding this system.

Thursday through Friday night...The slow moving front will
continue to push off the south coast Thursday night. Scattered
showers and isolated storms will continue, tapering off from NW
to SE. Strong high pressure will build in from the north
beginning Friday, with broad upper troughing across the area,
while stalled frontal boundary lingers off the SE coast.
Isolated showers Fri and Fri night forecast to remain over the
southern coastal waters. Depending on the track and strength of
the developing low off FL this weekend.

Saturday through Wednesday...Models continue to show possible
tropical low development along the stalled frontal boundary off
the SE coast this weekend into the middle of next week...though
much uncertainty remains on how this system will evolve, given
how far out in time and varying model solutions/lack of run to
run consistency. Low is forecast to strengthen off the FL coast
Sat night and Sun, slowly lifting NE Mon through Wed. Precip
chances increase Sun through Tue as low lifts northeastward.
Models also continue to show the remnants of Harvey interacting
with a frontal boundary over the Gulf Coast region, and pushing
northeast. A lot of uncertainty with how this system will
evolve as well.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thu/
As of 1225 PM Wednesday...Generally VFR for the rest of the
afternoon as scattered cumulus is forming quickly over inland
areas. May see some brief sub-VFR conditions in scattered sea
breeze variety thunderstorms this afternoon, but the main action
will come ahead of the cold front later this evening where some
locally strong storms may occur. Most of the numerical guidance
indicates a brief period of MVFR fog and perhaps stratus in the
wake of the cold front early Thursday morning.

Long Term /Thursday Night through Monday/...
As of 3 pm Wed...Scattered convection will end from northwest to
southeast Thursday evening. VFR/Dry conditions forecast through
the rest of the period for ISO and PGV. Isolated showers could
return for EWN and OAJ Sunday into Monday. Surface winds NE
around 10 kt Friday, NE 10-15 kt Saturday, NE 15-20 kt Sunday
and Monday.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 310 PM Wednesday...Southwest winds persist on all coastal
waters and Sounds at 10-15 knots with a few higher gusts at
times. Seas are in the 2-4 foot range with an occasional
5-footer over the central waters. A cold front should gradually
move across the CWA and offshore between 09z and 12z with winds
become W/NW. Gradient becomes weaker behind the front with winds
generally right around 10 knots with gusts to 15 knots and seas
subsiding to 2-4 feet.

Long Term /Thursday through Sunday/...
As of 3 pm Wed...A prolonged period of NE winds 10-20 kt
expected behind the front Thursday night into Friday, strong
winds and rough seas developing this weekend and continuing into
next week. SCA conditions likely to develop this weekend and
continue into next week.

A slow moving front will continue to push off the south coast
Thursday night, with winds gradually becoming northeast. Strong
high pressure will build in from the north Thu night through
Saturday. NNE winds 10-20 kt with seas 2-4 ft through Fri.

Models are still showing the potential for tropical low
development along the stalled frontal boundary off the SE coast
this weekend into early next week. There is still quite a bit of
uncertainty given how far out in time and the varying model
solutions. Strong E/NE winds and rough seas are expected late
weekend into next week. Though given the uncertainty in how this
system will evolve, mariners should continue to monitor this
situation over the next several days.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSA
Hazardous weather outlook, Aug 23, 4:17 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
417 AM EDT Wed Aug 23 2017

NCZ029-044>047-079>081-090>094-240830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
417 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Thunderstorms with locally heavy downpours are expected this
afternoon into tonight and may produce minor local flooding. A few
storms may be severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-240830-
Carteret-Outer Banks Dare-Outer Banks Hyde-
417 AM EDT Wed Aug 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms with locally heavy downpours are expected this
afternoon into tonight and may produce minor local flooding. A few
storms may be severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-240830-
Onslow-
417 AM EDT Wed Aug 23 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Thunderstorms with locally heavy downpours are expected this
afternoon into tonight and may produce minor local flooding. A few
storms may be severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 3:42 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
342 PM EDT WED AUG 23 2017

NCZ080-093-094-232045-
Craven-Beaufort-Pamlico-
342 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAVEN...
SOUTHWESTERN BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES...

At 342 PM EDT, a strong thunderstorm was located over Vanceboro, or
15 miles northwest of New Bern, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blounts Creek, Vanceboro, Askins, Cayton, Edward, Royal, Bonnerton,
Cox Crossroads, Core Point, Bayview, Ernul, Aurora Ferry Terminal and
Aurora.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3521 7727 3532 7732 3551 7677 3523 7672
TIME...MOT...LOC 1942Z 260DEG 17KT 3531 7720

5
Special weather statement, Aug 23, 5:04 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
504 PM EDT WED AUG 23 2017

NCZ080-081-094-232200-
Beaufort-Mainland Hyde-Pamlico-
504 PM EDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MAINLAND
HYDE...SOUTHEASTERN BEAUFORT AND NORTHERN PAMLICO COUNTIES...

At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Winsteadville to near Royal. Movement was
east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Gull Rock, New
Holland, Pamlico Beach, Lowland, Florence, Grantsboro, Royal,
Winsteadville, Rose Bay, South Creek, Lake Landing, Maribel, Lake
Mattamuskeet, Swan Quarter Ferry Terminal, Bayboro and Alliance.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3510 7630 3514 7692 3549 7665 3563 7596
TIME...MOT...LOC 2103Z 256DEG 27KT 3545 7662 3522 7680

5
Special weather statement, Aug 23, 6:01 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT WED AUG 23 2017

NCZ081-094-232230-
Mainland Hyde-Pamlico-
601 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND HYDE...
AND NORTHEASTERN PAMLICO COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Maribel, or 21
miles northeast of James City, moving east at 20 mph.

Locations impacted include...
Lowland, Florence, Royal, Maribel, Stonewall, Vandemere and Mesic.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3511 7676 3522 7677 3523 7676 3529 7678
      3529 7677 3524 7676 3524 7663 3528 7662
      3528 7666 3529 7667 3529 7662 3530 7665
      3531 7663 3532 7662 3536 7640 3509 7637
TIME...MOT...LOC 2201Z 264DEG 19KT 3521 7668

Austin
Special weather statement, Aug 23, 6:16 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017

NCZ029-045-046-232245-
Washington-Tyrrell-Martin-
616 PM EDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHERN TYRRELL COUNTIES...

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Snug Harbor to near
Hinson. Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Plymouth, Alligator, Columbia, Woodley, Wenona, Hinson, Newfoundland,
Westover, Pleasant Grove, Scuppernong, Phelps Lake, Pungo Lake,
Mackeys, Roper, Creswell, Dardens, Stevenson Point and Harvey Point.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3609 7583 3570 7633 3574 7701 3609 7634
      3613 7587
TIME...MOT...LOC 2216Z 264DEG 18KT 3606 7631 3579 7684

Austin
Special weather statement, Aug 23, 6:16 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017

NCZ079-090-091-232315-
Greene-Lenoir-Duplin-
616 PM EDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN DUPLIN COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Goldsboro to 9 miles
northwest of Clinton. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warsaw, La Grange, Mount Olive, Bowdens, Beautancus, Institute,
Jason, Faison, Calypso and Seven Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3519 7816 3518 7808 3519 7802 3518 7798
      3517 7797 3517 7792 3518 7791 3525 7783
      3534 7782 3538 7780 3540 7780 3543 7782
      3543 7762 3517 7791 3516 7791 3496 7812
      3496 7815 3508 7816 3509 7817
TIME...MOT...LOC 2215Z 272DEG 17KT 3538 7813 3508 7846

5
Special weather statement, Aug 23, 6:39 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
639 PM EDT WED AUG 23 2017

NCZ044-080-232315-
Beaufort-Pitt-
639 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Dowdy Ficklen
Stadium, or over Greenville, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, River Road, House, Shelmerdine,
Pactolus, Black Jack, Bunyan, Old Ford, Goose Creek State Park, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Chocowinity, Washington Park, Grimesland and Simpson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3566 7699 3568 7692 3544 7684 3544 7739
      3567 7742 3571 7710
TIME...MOT...LOC 2238Z 264DEG 17KT 3559 7732

Austin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:00 PM EDTBeach Hazards StatementMHX24 hr
Aug 23, 3:02 PM EDTSpecial Weather StatementMHXDare58 min
Aug 23, 3:42 PM EDTSpecial Weather StatementMHXBeaufort63 min
Aug 23, 5:04 PM EDTSpecial Weather StatementMHXHyde, Pamlico56 min
Aug 23, 5:35 PM EDTSpecial Marine WarningMHX55 min
Aug 23, 6:01 PM EDTSpecial Weather StatementMHXPamlico29 min
Aug 23, 6:16 PM EDTSpecial Weather StatementMHXTyrrell, Washington29 min
Aug 23, 6:26 PM EDTSevere Thunderstorm WarningMHXMartin, Tyrrell, Washington34 min
Aug 23, 6:39 PM EDTSpecial Weather StatementMHXPitt36 min
Aug 23, 6:54 PM EDTAreal Flood AdvisoryMHXBeaufort, Pitt96 min
Aug 23, 6:58 PM EDTAreal Flood AdvisoryMHXBeaufort, Hyde, Martin, Tyrrell, Washington92 min
Aug 23, 7:08 PM EDTSpecial Weather StatementMHXDare37 min
Aug 23, 7:29 PM EDTFlash Flood WarningMHXBeaufort, Pitt91 min
Aug 23, 7:32 PM EDTSpecial Weather StatementMHXDuplin, Jones58 min
Aug 23, 7:41 PM EDTSpecial Weather StatementMHXBeaufort, Pitt64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.